MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 24.0 and 106.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The introducer sheath was loaded backwards on the pusher assembly.Conclusions: evaluation of the pc400 revealed that the embolization coil had offset coil winds along its length.If the device is forcefully advanced or retracted against resistance, damage such as this may occur.The offset coil winds may have contributed to the coil¿s inability to exit the distal tip of the microcatheter.Further evaluation of the pc400 revealed that the introducer sheath was loaded backwards onto the pusher assembly.This damage likely occurred post-procedure and had no effect on the reported issue.While attempting properly sheath the returned pc400, resistance was encountered as the mid-joint on the pusher assembly was being advanced through the introducer sheath friction lock.The pc400 was unable to be properly sheathed and could not be functionally tested through a demonstration microcatheter.The non-penumbra microcatheter was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery using penumbra coils 400 (pc400¿s).It was noted that the patient¿s anatomy was slightly calcified.During the procedure, while attempting to advance a pc400 through a non-penumbra microcatheter, the physician experienced resistance at the distal tip of the microcatheter and the pc400 became stuck and could not be pushed out; therefore, it was removed.The procedure was completed using eight other pc400¿s and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7496670
Report Number3005168196-2018-00953
Device Sequence Number18881212
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/18/2025
Device Catalogue Number4004C1030
Device Lot NumberF80627
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2018
Initial Report FDA Received Date05/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1